Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 103, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2024, 7:02 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2024, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 18, 2024, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL
The radar
The Birmingham radar (KBMX), 154 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:17 PM CDT | TSTM WND DMG | 3 Nne Thomasville, AL | Trees down on powerlines near the Wilcox County line on Highway 5. |
| Aug 18, 7:26 PM CDT | TSTM WND DMG | Fulton, AL | Trees down on powerlines in the Fulton and Dickinson communities. |
| Aug 18, 7:35 PM CDT | TSTM WND DMG | Lower Peach Tree, AL | Trees down in several spots along CR35 (Old Line Rd) in Clarke County and along CR1 in Wilcox County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted.
626
WUUS54 KMOB 190002
SVRMOB
ALC025-099-131-190045-
/O.NEW.KMOB.SV.W.0103.240819T0002Z-240819T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
702 PM CDT Sun Aug 18 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
North central Monroe County in south central Alabama...
Northeastern Clarke County in southwestern Alabama...
Southwestern Wilcox County in south central Alabama...
* Until 745 PM CDT.
* At 701 PM CDT, a severe thunderstorm was located over Vineland, or
11 miles northeast of Thomasville, moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Thomasville, Pine Hill, Vredenburgh, Fulton, and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3175 8723 3164 8751 3180 8778 3199 8781
3199 8767 3200 8766 3200 8763 3213 8762
3213 8752 3217 8752 3218 8750
TIME...MOT...LOC 0001Z 342DEG 30KT 3205 8763
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL2 follow-up statements
286
WWUS54 KMOB 190021
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
721 PM CDT Sun Aug 18 2024
ALC025-099-131-190045-
/O.CON.KMOB.SV.W.0103.000000T0000Z-240819T0045Z/
Monroe AL-Clarke AL-Wilcox AL-
721 PM CDT Sun Aug 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN
WILCOX COUNTIES...
At 720 PM CDT, severe thunderstorms were located along a line
extending from Yellow Bluff to near Thomasville, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thomasville, Pine Hill, Vredenburgh, Fulton, and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3175 8723 3164 8751 3180 8778 3199 8781
3199 8767 3200 8766 3200 8763 3205 8754
3205 8742
TIME...MOT...LOC 0020Z 328DEG 25KT 3194 8749 3193 8769
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL103
WWUS54 KMOB 190043
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
743 PM CDT Sun Aug 18 2024
ALC025-099-131-190052-
/O.EXP.KMOB.SV.W.0103.000000T0000Z-240819T0045Z/
Monroe AL-Clarke AL-Wilcox AL-
743 PM CDT Sun Aug 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES WILL EXPIRE AT
745 PM CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However,
gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama.
LAT...LON 3175 8723 3164 8751 3180 8778 3199 8781
3199 8767 3200 8766 3200 8763 3205 8754
3205 8742
TIME...MOT...LOC 0042Z 342DEG 30KT 3178 8743 3177 8763
$$
21/CLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:58 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 18, 6:58 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
658 PM CDT Sun Aug 18 2024
...New AVIATION, NEAR TERM UPDATE...
.NEAR TERM UPDATE...
(Tonight)
A Severe Thunderstorm Watch is now in effect until 1 AM CDT for
much of south-central Alabama and northwest Florida as a broken
line of strong to severe storms drops into the area. These storms
have a history of producing strong winds in excess of 60mph and
large hail (1+ inch). 07/mb
&&
.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Sun Aug 18 2024
VFR conditions prevail this evening ahead of a broken line of
severe storms dropping into the area from the north (ahead of a
cold front). Gusty winds and hail are the predominant concerns
with storms this evening, along with reductions in visibilities
and ceilings. MVFR ceiling will likely accompany the passing front
and storms. Winds turn northerly tonight as the cold front passes
overhead with VFR conditions in the wake of the front.
07/mb
&&
.PREV DISCUSSION... /issued 334 PM CDT Sun Aug 18 2024/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Monday through Monday night)
Issued at 334 PM CDT Sun Aug 18 2024
The forecast for today remains on track and details on todays
severe can be found in the Mesoscale Discussion below.
After tonights storms, things will quickly dry out and a period of
drier weather will begin. The upper trough that has been parked
across the eastern US will begin to lift out as upper ridging
builds over the central US. A surface cold front will push
offshore tonight into Monday leading to lower dewpoints pushing
through the coast. No rain is expected Monday into Monday night.
Unfortunately it will remain hot for one more day as high
temperatures will likely climb into the mid to upper 90s. The good
news is with lower dewpoints the heat indices will not be as high
and it will not feel quite as oppressive as it has felt. No heat
products are expected for Monday. BB/03
Mesoscale Discussion...
(Now through tonight)
Issued at 125 PM CDT Sun Aug 18 2024
Primarily going to focus on the potential for some stronger
storms later this afternoon and into the overnight hours. This
mornings guidance has certainly thrown a wrench into the forecast
as not only will storms be delayed till this evening but also
questions in coverage and intensity seem to be holding back the
potential today. IT appears the main shortwave trough will enter
the area around 6 to 7pm at the earliest. Prior to that do not
expect anything in the way of storms as water vapor shows rather
deep dry air in place. The question will be when that shortwave
pivots through this evening into the overnight hours. The drier
air aloft is expected to move out some; however, enough will
likely be in place to make it difficult for storms to organize and
develop. Low level storm relative inflow looks to be on the lower
side which would support smaller updrafts that are more
susceptible to dry air entrainment and will require more
clustering to develop a more established updraft. With all that in
mind, storms look to be more isolated this evening than maybe we
previously suspected and will likely require a more robust kick to
get organized. Would really expect storms to survive a little
better along and east of a line extending from Butler Alabama to
Pensacola Florida, especially across interior south central
Alabama.
Now if we can get storms to sustain themselves, that dry air
mentioned earlier becomes a bigger issue. Dry air can help limit
storms but it can also promote more instability and stronger
downdrafts in storms. With that dry air in place and a little bit
of unseasonable shear associated with the shortwave trough, a
rather potent environment for mid August is in place. While storms
may be hard to come by, the storms that are able to intensify and
utilize this environment will have the potential to become severe
with time. Damaging winds will be the primary threat; however, do
not ignore the potential for some larger hail maybe in excess of
quarter size. The combination of a deep unstable profile,
especially in the hail growth zone, weak low level storm relative
inflow, the potential for undercutting/elevated storms behind the
advancing cold front and stronger deep layer shear provides a
rather impressive summertime hail environment for the central Gulf
Coast. If cells remain isolated then the hail threat may end up
being as substantial as the wind threat. Nonetheless while storms
may be hard to come by this evening, what storms that do develop
could pose a threat for a bigger severe threat than say your
normal summertime thunderstorm. BB/03
SHORT TERM...
(Tuesday through Wednesday night)
Issued at 334 PM CDT Sun Aug 18 2024
By mid August standards, an anomalous, rather strong front is
progged to settle southward over the northern reaches of the Gulf
mid-week. The front looks to actually bring a hint of "Fallish"
low temperatures Wednesday morning with the coolest numbers
dipping down into the lower half of the 60's and some 3 to 6
degrees below climo up along and north of US Hwy 84. The front
also brings a southward surge of lower dewpoints, bringing dry
days which will help to put a damper on the elevated heat stress
we have been dealing with for quite some time. Daily highs
Tuesday/Wednesday in the upper 80's to lower 90's look trend
closer to, or maybe a degree or two cooler than normal for much of
the area north of I-10. Along the coast, appears highs range a
few degrees above normal at 93 to 97, but the plus is lower
humidity values. /10
LONG TERM...
(Thursday through Sunday)
Issued at 334 PM CDT Sun Aug 18 2024
The northern stream of the east coast upper trough begins to
dampen Thursday and Friday with 18.12Z global models maintaining
good agreement that a piece of the southern flank of trough will
develop into a closed upper low and slowly retrograde west across
the northern Gulf through the weekend. This will signal a return
of rain chances late in the week into the weekend, mainly across
the southern half of the area, as moisture rebounds on the east
side of the upper low. The increased rain chances and cloudiness
will help keep temperatures near normal levels. /10/34/JFB
MARINE...
Issued at 334 PM CDT Sun Aug 18 2024
West winds will increase this tonight ahead of an approaching
front. Small craft should exercise caution over the Gulf waters
tonight as winds will increase to around 15 kts. Mariners will
need to be on the lookout for strong to severe storms progressing
from north to south into and through the marine area this evening
into the late night hours. The storms will carry the potential for
significant wind gusts. An offshore flow develops by Monday as
the front pushes offshore. No significant wind/wave impacts are
expected through Thursday. BB/03
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 76 96 71 94 69 93 68 92 / 30 20 0 10 0 0 10 30
Pensacola 79 98 75 94 72 93 73 91 / 40 30 0 0 0 10 20 50
Destin 80 96 76 94 74 93 75 91 / 40 30 0 0 0 10 30 40
Evergreen 72 95 68 91 63 92 67 91 / 50 0 0 0 0 0 10 20
Waynesboro 73 95 68 91 64 91 63 93 / 20 10 0 0 0 0 0 10
Camden 71 92 68 88 62 88 66 88 / 30 0 0 0 0 0 0 10
Crestview 74 97 69 94 66 95 69 93 / 40 20 0 0 0 10 10 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 7 PM CDT this evening for ALZ051-
052-261>266.
Heat Advisory until 7 PM CDT this evening for ALZ053>060.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ067-
075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:15 PM CDT | Special Weather Statement | MOB | Butler, Wilcox | 45 min |
| Aug 18, 7:42 PM CDT | Special Weather Statement | MOB | Monroe | 48 min |
| Aug 18, 8:10 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Conecuh, Escambia, Monroe | 50 min |
| Aug 18, 8:13 PM CDT | Special Weather Statement | MOB | Clarke | 47 min |
| Aug 18, 8:40 PM CDT | Special Weather Statement | MOB | Covington, Escambia | 50 min |
| Aug 18, 9:00 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 28 min |
| Aug 18, 11:42 PM CDT | Special Weather Statement | MOB | Conecuh, Covington | 48 min |
| Aug 19, 12:30 AM CDT | Special Weather Statement | MOB | Covington | 60 min |
| Aug 19, 12:35 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 40 min |
| Aug 19, 12:47 AM CDT | Special Weather Statement | MOB | Escambia | 43 min |
| Aug 19, 1:25 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 35 min |
| Aug 19, 1:59 AM CDT | Special Weather Statement | MOB | Mobile | 46 min |
| Aug 19, 2:21 AM CDT | Special Marine Warning | MOB | 69 min | |
| Aug 19, 3:45 AM CDT | Special Marine Warning | MOB | 75 min | |
| Aug 19, 4:57 AM CDT | Special Marine Warning | MOB | 93 min | |
| Aug 19, 6:11 AM CDT | Special Marine Warning | MOB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.